Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 7, NWS Midland/Odessa, TX

February 13, 2017Glasscock County, Midland County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Feb 13, 2017, 7:38 PM CST for Glasscock County, Midland County, Texas. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 13, 2017, 7:38 PM CST (01:38 UTC)
Expired
Feb 13, 2017, 8:16 PM CST
In force
38 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Glasscock County, TX, Midland County, TX

The radar

The Midland/Odessa radar (KMAF), 34 km from the middle of the area, began a volume at 01:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 13, 7:54 PM CSTHAIL 0.255 Se Greenwood, TXTRAINED SPOTTER REPORTED UP TO DIME SIZED HAIL IN MIDLAND COUNTY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 1.6 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2017-02-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2017-02-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
617 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
246 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

136 
WUUS54 KMAF 140138
SVRMAF
TXC173-329-140230-
/O.NEW.KMAF.SV.W.0007.170214T0138Z-170214T0230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
738 PM CST MON FEB 13 2017

The National Weather Service in Midland has issued a

* Severe Thunderstorm Warning for...
  Northwestern Glasscock County in western Texas...
  Eastern Midland County in western Texas...

* Until 830 PM CST

* At 738 PM CST, a severe thunderstorm was located 9 miles southwest
  of Spraberry, or 14 miles south of Greenwood, moving northeast at
  40 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Greenwood and Spraberry. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3165 10186 3165 10188 3182 10209 3208 10190
      3207 10155
TIME...MOT...LOC 0138Z 238DEG 49KT 3181 10192 

HAIL...1.00IN
WIND...60MPH
 
$$

12
2 follow-up statements
061 
WWUS54 KMAF 140155
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
755 PM CST MON FEB 13 2017

TXC173-329-140230-
/O.CON.KMAF.SV.W.0007.000000T0000Z-170214T0230Z/
Glasscock TX-Midland TX-
755 PM CST MON FEB 13 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CST
FOR NORTHWESTERN GLASSCOCK AND EASTERN MIDLAND COUNTIES...

At 753 PM CST, a severe thunderstorm was located over 
Spraberry, moving northeast at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Greenwood and Spraberry. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3165 10186 3165 10188 3182 10209 3208 10190
      3207 10155
TIME...MOT...LOC 0153Z 210DEG 42KT 3199 10187 

HAIL...1.00IN
WIND...60MPH
 
$$

12
440 
WWUS54 KMAF 140216
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
816 PM CST MON FEB 13 2017

TXC173-329-140226-
/O.CAN.KMAF.SV.W.0007.000000T0000Z-170214T0230Z/
Glasscock TX-Midland TX-
816 PM CST MON FEB 13 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN GLASSCOCK AND
EASTERN MIDLAND COUNTIES IS CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning has been cancelled.

LAT...LON 3165 10186 3165 10188 3182 10209 3208 10190
      3207 10155
TIME...MOT...LOC 0213Z 238DEG 49KT 3216 10155 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 13, 5:51 PM CST, 1 hour 47 minutes earlier.

Area forecast discussion, Feb 13, 5:51 PM CST, 1 hour 47 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
551 PM CST Mon Feb 13 2017

.DISCUSSION...

&&

.AVIATION...
Expect deteriorating conditions overnight as cigs fall
with MVFR prevailing becoming IFR.  Conditions should
slowly improve tomorrow after 12z. Some thunderstorms will
be possible tonight but mainly light rain and showers.
Wind will generally be N to NW.

&&

.PREV DISCUSSION... /issued 338 PM CST Mon Feb 13 2017/

DISCUSSION...
A cutoff low over southern Arizona, New Mexico and northern Mexico
will eject east/northeastward tonight and provide another round of
precipitation over southeastern New Mexico and west Texas.  The main
axis of precipitation will be over west central Texas, but the
extreme eastern Permian Basin could get in on some of the showers
and thunderstorms that will develop due to isentropic upglide and
resulting modest elevated instability axis where mid level lapse
rates near 7 C/km will reside.  Temperature profiles and
surface temperatures indicate precipitation will remain all liquid
in these areas.  Expect lighter precipitation will affect the
rest of the forecast area tonight and Tuesday morning, some of which
could be a mix of rain and snow, or all snow, in the Guadalupe
Mountains and higher elevations of the Davis Mountains where surface
temperatures will be the coldest.  Will forego issuance of a Winter
Weather Advisory for either mountain ranges though as only an inch
or less of snow accumulation is expected.

The cutoff low will move east of the region Tuesday with
precipitation coming to end.  Northerly winds behind the departing
low will reinforce cold air over the region, and along with
persistent cloud cover keep high temperatures Tuesday afternoon
10 to 15 degrees below normal.  Skies will clear Tuesday night
and aid low temperatures dropping near normal Wednesday morning.
Although sunshine will return Wednesday, high temperatures will
still be a few degrees below normal most areas.  Weak upper
troughiness will linger over the region Thursday and Friday,
followed by shortwave ridging aloft Saturday.  This portends a dry
forecast with temperatures rising above normal Thursday, and 10 to
15 degrees above normal Friday and Saturday.  The next upper trough
is progged to affect the area Sunday.  Will keep a chance of
thunderstorms in the forecast then, some of which could be severe
considering current model offerings.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     37  45  34  61 / 100  30   0   0
Carlsbad                       36  50  29  59 /  70  10   0   0
Dryden                         42  62  37  65 /  90  10   0   0
Fort Stockton                  37  49  34  59 /  50  10   0   0
Guadalupe Pass                 27  44  29  51 /  50  20   0   0
Hobbs                          34  41  28  54 /  80  20   0   0
Marfa                          32  52  23  53 /  50   0   0   0
Midland Intl Airport           36  46  32  58 /  80  20   0   0
Odessa                         36  46  33  59 /  80  20   0   0
Wink                           38  50  29  60 /  70  10   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&
Hazardous weather outlook, Feb 13, 3:41 PM CST, 3 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
341 PM CST Mon Feb 13 2017

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-142145-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
341 PM CST Mon Feb 13 2017 /241 PM MST Mon Feb 13 2017/

This hazardous weather outlook is for portions of southeast New
Mexico, southwest Texas and western Texas.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Tonight there is a chance of rain mixed with snow for the Guadalupe
and Davis Mountains... and the Southeast New Mexico plains.
Accumulations are expected to be less than an inch.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

There is a chance of rain mixed with snow Tuesday morning across
Southeast New Mexico. Accumulations less than one inch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

In the hours before

Special weather statement, Feb 13, 6:57 PM CST, 41 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
657 PM CST MON FEB 13 2017

TXZ046-047-051-052-140130-
Martin TX-Dawson TX-Howard TX-Borden TX-
657 PM CST MON FEB 13 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BORDEN...
NORTHWESTERN HOWARD...NORTHEASTERN MARTIN AND SOUTHEASTERN DAWSON
COUNTIES UNTIL 730 PM CST...

At 657 PM CST, Doppler radar was tracking a strong thunderstorm near
Flower Grove, or 7 miles southwest of Ackerly, moving northeast at
45 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Ackerly, Sparenberg, Flower Grove, Vealmoor, Brown and Midway.

LAT...LON 3230 10172 3242 10193 3278 10175 3274 10139
TIME...MOT...LOC 0057Z 210DEG 49KT 3244 10180
Special weather statement, Feb 13, 7:06 PM CST, 32 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
706 PM CST MON FEB 13 2017

TXZ062-069-140130-
Midland TX-Upton TX-
706 PM CST MON FEB 13 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MIDLAND AND NORTHWESTERN
UPTON COUNTIES UNTIL 730 PM CST...

At 705 PM CST, Doppler radar was tracking a strong thunderstorm 11
miles northeast of Crane, moving northeast at 45 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas of southern Midland
and northwestern Upton Counties.

LAT...LON 3139 10216 3147 10232 3153 10232 3182 10218
      3183 10179
TIME...MOT...LOC 0105Z 210DEG 49KT 3151 10221
Local storm report, Feb 13, 7:17 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
717 PM CST MON FEB 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0653 PM     HAIL             ANDREWS                 32.32N 102.55W
02/13/2017  E0.25 INCH       ANDREWS            TX   LAW ENFORCEMENT

            DIME SIZED HAIL WAS REPORTED IN ANDREWS BY LAW
            ENFORCEMENT.

&&

AAD
Special weather statement, Feb 13, 7:17 PM CST, 21 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
717 PM CST MON FEB 13 2017

TXZ051-062-140145-
Midland TX-Martin TX-
717 PM CST MON FEB 13 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL MIDLAND AND WESTERN
MARTIN COUNTIES UNTIL 745 PM CST...

At 716 PM CST, Doppler radar was tracking a strong thunderstorm 12
miles west of Lenorah, or 16 miles north of Midland, moving northeast
at 45 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Midland, Lenorah, Three Leagues, Tarzan, Midland Airpark and Grady.

LAT...LON 3198 10212 3214 10221 3223 10221 3251 10204
      3253 10190 3242 10194 3234 10183
TIME...MOT...LOC 0116Z 206DEG 44KT 3225 10209
Special weather statement, Feb 13, 7:17 PM CST, 21 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
717 PM CST MON FEB 13 2017

TXZ062-063-069-070-140200-
Midland TX-Reagan TX-Glasscock TX-Upton TX-
717 PM CST MON FEB 13 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GLASSCOCK...
NORTHWESTERN REAGAN...SOUTHEASTERN MIDLAND AND NORTHEASTERN UPTON
COUNTIES UNTIL 800 PM CST...

At 716 PM CST, Doppler radar was tracking a strong thunderstorm near
Midkiff, or 26 miles southwest of Garden City, moving northeast at
40 mph.

Dime size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Midkiff and Bigby Corner.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3145 10178 3161 10192 3181 10179 3178 10175
      3165 10145 3151 10154
TIME...MOT...LOC 0116Z 238DEG 49KT 3157 10176

12
Special weather statement, Feb 13, 7:32 PM CST, 6 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
732 PM CST MON FEB 13 2017

TXZ062-063-140200-
Midland TX-Glasscock TX-
732 PM CST MON FEB 13 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GLASSCOCK AND
EASTERN MIDLAND COUNTIES UNTIL 800 PM CST...

At 732 PM CST, Doppler radar was tracking a strong thunderstorm 12
miles northwest of Midkiff, or 18 miles south of Midland, moving
northeast at 45 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Greenwood and Spraberry.

LAT...LON 3165 10193 3165 10196 3175 10211 3208 10189
      3198 10156
TIME...MOT...LOC 0132Z 218DEG 45KT 3176 10198

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 13, 6:28 PM CSTSpecial Weather StatementMAFEctor32 min
Feb 13, 6:47 PM CSTSpecial Weather StatementMAFUpton28 min
Feb 13, 6:57 PM CSTSpecial Weather StatementMAFBorden33 min
Feb 13, 7:06 PM CSTSpecial Weather StatementMAFMidland24 min
Feb 13, 7:17 PM CSTSpecial Weather StatementMAFMartin28 min
Feb 13, 7:32 PM CSTSpecial Weather StatementMAFMidland28 min
Feb 13, 7:45 PM CSTSpecial Weather StatementMAFGlasscock30 min
Feb 13, 7:55 PM CSTAreal Flood AdvisoryMAFBrewster, Pecos, Terrell3 hr
Feb 13, 8:09 PM CSTSpecial Weather StatementMAFHoward36 min
Feb 13, 8:49 PM CSTAreal Flood AdvisoryMAFReagan116 min

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.